The American Academy of Orthopedic Surgeons (AAOS) has historically recommended antibiotic premedication in select patients with hip or knee implants undergoing medical or dental procedures that produce bacteremia. These individuals are usually immunocompromised and the standard antibiotic of choice is amoxicillin.
In penicillin-allergic patients, clindamycin has historically been the recommended optional drug because it is believed to have little or no cross-allergenicity with penicillin. It has always been accepted that cephalosporins had significant enough incidence of cross-allergenicity with penicillin to warrant the recommendation of clindamycin instead of a cephalosporin in those individuals.
More recently, however, the AAOS is now recommending a cephalosporin rather than clindamycin in penicillin-allergic patients.
This is based on new criteria referred to as “appropriate use criteria” (AUC). AUC are provided to indicate when it may be appropriate to consider antibiotic administration prior to dental procedures and to recommend which antibiotic to use in patients with joint replacements. The AAOS website details the updated AUC in an article titled “AAOS Board Approves AUC on Antibiotic Use for Dental Procedures,” authored by Terry Stanton and Sheryl Cash.
AUC for Penicillin-allergic Patients
The AAOS began developing Appropriate Use Criteria in 2011 as a tool to implement evidence-based clinical practice guidelines. It enabled the clinician to decide on the appropriateness of various treatments in a set of hypothetical, but clinically realistic patient scenarios. To date, the AAOS has generated a list of 13 orthopedic conditions for which AUC have been established. Among those on the list is “Management of patients with orthopedic implants undergoing dental procedures.”
The information within one of the scenarios asks whether the patient is allergic or not to penicillin or ampicillin, whether the patient is able or unable to take oral medication, and whether the patient is an adult or child. If the patient is an adult who is able to take oral medication and is not allergic to penicillin, then the procedure recommendations are to take 2 g amoxicillin.
One of the AUC for the penicillin-allergic patient undergoing dental procedures resulting in bacteremia is 2 g cephalexin or 500 mg of azithromycin or clarithromycin, in that order.
The specific antibiotic and antibiotic dosage recommendations were based on the antibiotic regimens from the American Heart Association (AHA) in 2007 (Circulation 2007; 116:1736-1754). According to the AAOS, one adjustment from the AHA was the removal of clindamycin as an antibiotic option. The orthopedic document says that the change was based on recently published evidence. No further explanation was made. Thus, optional antibiotics in penicillin-allergic patients lists cephalexin in lieu of clindamycin, then azithromycin, followed by clarithromycin.
According to the AAOS, with reference to an article on “Beta-lactam hypersensitivity and cross-reactivity” by Terico and Gallagher (J Pharm Pract 2014; 27(6):530-544), cross-reactivity of the cephalosporin antibiotics in patients with penicillin allergy is 5% for first-generation drugs and 1% for third-generation drugs. These drugs should be used unless there is a history of anaphylaxis with penicillin administration. If there is concern, the patient should be referred for allergy testing prior to administering antibiotic.
The bottom line of the report suggested that the tradition of avoidance of beta-lactam antibiotics in patients with type 1 hypersensitivity to penicillins should be reconsidered.
The authors conducted a MEDLINE search from 1950 to 2013. The search focused on type 1 allergic reactions which are immunoglobulin E (IgE) mediated, with antibodies forming against the drug allergen when an individual is initially exposed to the drug. These type of hypersensitivity reactions usually occur within 1 hour of drug administration and are considered “immediate” hypersensitivity reactions. These are manifested by urticaria, angioedema, anaphylaxis, or anaphylactic shock and are potentially fatal.
Incidence of Penicillin Hypersensitivity
Allergy to penicillin is the most frequently reported medication allergy with up to 10% of the general population reporting an allergy. However, the authors' review of studies demonstrated that 80-90% of patients with reported penicillin allergy were not truly allergic. The reason for misreporting penicillin allergies included a misinterpretation of reactions, such as non-IgE-mediated skin rash. For example, penicillins may be associated with a nonpruritic, nonurticarial rash in up to 10% of patients and not related to IgE-mediated reactions. These type of rashes are not associated with an increased risk of more severe reactions, such as anaphylaxis and have not been associated with cross-reactivity with other beta-lactam antibiotics.
Since cephalosporins structurally are related to the penicillins in that they contain the beta-lactam functional group in the molecule, this has prompted concerns about cross-reactivity. Studies from the 1960s reported incidences of cross-reactivity up to 42%. Later studies reported incidences of cross-reactivity ranging from 0%-10.5% in cephalosporin-treated patients with reported penicillin allergies.
Explanations for the early reported high incidence of cross-reactivity included contaminations of the cephalosporins with penicillins — early cephalosporin compounds contained trace amounts of penicillins in their preparations.
The Terico-Gallagher review concluded that these later studies and most recent reports suggest that the rates of cross-reactivity with cephalosporins and penicillins is < 5% and the rates of cross-reactivity with carbapenem and penicilllins is < 1%. Carbapenems are drug molecules having the beta-lactam functional group but are not of the penicillin family.
The authors summarized their report with the following: “Avoiding beta-lactams in situations where they are preferred may have negative consequences, and a reconsideration of the paradigm of avoiding beta-lactams is warranted.”
The Terico-Gallagher report follows a report by Campagna, et al, titled, “The use of cephalosporins in penicillin allergic patients: a literature review.” (J Emergency Medicine 2010; 42:612-20.) In that report, which resulted from a search of the MEDLINE literature from 1950 to the present, previous reports of incidence of cross-allergy were found to be inaccurate, and the overall cross-reactivity between penicillins and cephalosporins in individuals who report a penicillin allergy is approximately 1%. In those individuals with a confirmed allergy, the incidence of cross-allergenicity is 2.5%.